Alert archive / Indiana / Severe Thunderstorm Warnings in 2006

Severe Thunderstorm Warning 130, NWS Indianapolis, IN

April 16, 2006Montgomery County, Tippecanoe County, Indiana

NWS Indianapolis, IN issued this severe thunderstorm warning at Apr 16, 2006, 3:44 PM EDT for Montgomery County, Tippecanoe County, Indiana. It was in force for 31 min. 3 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Apr 16, 2006, 3:44 PM EDT (19:44 UTC)
Expired
Apr 16, 2006, 4:15 PM EDT
In force
31 min
Issued by
NWS Indianapolis, IN
Area
Counties, with a storm outline in the text

Counties Montgomery County, IN, Tippecanoe County, IN

The radar

The Indianapolis radar (KIND), 83 km from the middle of the area, began a volume at 19:46 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Apr 16, 4:15 PM EDTHAIL 0.758 W Clarks Hill, IN
Apr 16, 4:23 PM EDTHAIL 0.75Clarks Hill, IN
Apr 16, 4:25 PM EDTHAIL 0.88Clarks Hill, IN

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Apr 16, 2:39 PM EDTTornado WatchSPC7 hr

The nearest sounding before it

Lincoln, IL (KILX), launched 12:00Z, 7.7 hours before the alert went out and 151 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 12:00Z on 2006-04-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 841 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 12:00Z on 2006-04-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 241 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
841 J/kg
Mixed-layer CIN
-218 J/kg
Mixed-layer LCL
1072 m above ground
0-6 km bulk shear
53 kt
0-1 km storm-relative helicity
241 m²/s²
0-3 km storm-relative helicity
278 m²/s²
Significant tornado parameter
0.0
Supercell composite
2.5

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KIND 161945
SVRIND
INC107-157-162015-
/O.NEW.KIND.SV.W.0130.060416T1944Z-060416T2015Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
344 PM EDT SUN APR 16 2006

THE NATIONAL WEATHER SERVICE IN INDIANAPOLIS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHEASTERN MONTGOMERY COUNTY IN WEST CENTRAL INDIANA
  EASTERN TIPPECANOE COUNTY IN WEST CENTRAL INDIANA
  THIS INCLUDES THE CITY OF LAFAYETTE

* UNTIL 415 PM EDT

* AT 342 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM.  THIS STORM WAS LOCATED NEAR LINDEN...OR ABOUT
  12 MILES SOUTH OF LAFAYETTE...AND MOVING NORTHEAST AT 35 MPH.
  THE MAIN THREAT FROM THIS STORM WILL BE LARGE HAIL.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  CLARKS HILL AROUND 355 PM EDT...
  DAYTON AROUND 400 PM EDT...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF
YOUR HOME OR BUSINESS. THIS STORM HAS THE POTENTIAL TO CAUSE SERIOUS
INJURY AND SIGNIFICANT DAMAGE TO PROPERTY.

LAT...LON 4037 8693 4012 8696 4011 8673 4021 8671
      4057 8671 4053 8688

$$

PUMA
1 follow-up statement
000 
WWUS53 KIND 161957
SVSIND

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
357 PM EDT SUN APR 16 2006

INC107-157-162015-
/O.CON.KIND.SV.W.0130.000000T0000Z-060416T2015Z/
MONTGOMERY-TIPPECANOE-
357 PM EDT SUN APR 16 2006

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 415 PM EDT
FOR NORTHEASTERN MONTGOMERY AND EASTERN TIPPECANOE COUNTIES...

AT 355 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL.
 THIS STORM WAS LOCATED NEAR LINDEN...OR ABOUT 11 MILES SOUTH OF
LAFAYETTE...MOVING NORTHEAST AT 25 MPH.

THE SEVERE THUNDERSTORM WILL BE NEAR...
  LAFAYETTE AROUND 405 PM EDT...
  CLARKS HILL AROUND 410 PM EDT...

A TORNADO WATCH REMAINS IN EFFECT UNTIL 1000 PM EDT SUNDAY EVENING
FOR INDIANA.

LAT...LON 4037 8693 4012 8696 4011 8673 4021 8671
      4057 8671 4053 8688

$$

PUMA

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Indianapolis, IN wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 16, 2:19 PM EDT, 1 hour 25 minutes earlier.

Area forecast discussion, Apr 16, 2:19 PM EDT, 1 hour 25 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
219 PM EDT SUN APR 16 2006

.SYNOPSIS...
SURFACE LOW PRESSURE AND UPPER LOW WERE LOCATED ACROSS IA AT 18Z.
WARM FRONT EXTENDED FROM SURFACE LOW INTO CENTRAL IN...NEAR
INDIANAPOLIS. PREVIOUS ELEVATED CONVECTION HAD DIMINISHED...BUT
RADAR MOSAIC SHOWED STORMS DEVELOPING QUICKLY ACROSS ILLINOIS.

&&

.DISCUSSION...
FORECAST FOCUS IS ON PRECIPITATION AND SEVERE WEATHER TONIGHT.

MODELS IN PRETTY GOOD AGREEMENT. WILL USE A BLEND.

WARM FRONT MAY LIFT A LITTLE NORTH THIS AFTERNOON...BUT WITH
SURFACE LOW EXPECTED TO PASS ACROSS SOUTWESTERN FORECAST AREA /FA/
DO NOT SEE FRONT GOING MUCH FARTHER NORTH. THIS WARM FRONT WILL SET
THE STAGE FOR POSSIBLE SEVERE STORMS INTO THIS EVENING. WELL NORTH
OF THE WARM FRONT EXPECT LARGE HAIL TO BE THE PRIMARY THREAT AS
CONVECTION WILL BE MORE ELEVATED. HEAVY RAIN ALSO A CONCERN HERE
AS WELL WITH GOOD MOISTURE TRANSPORT OVER THE FRONT. WILL
HIGHLIGHT HEAVY RAIN POSSIBILITY IN GRIDS/ZFP. SOUTH OF THE FRONT
WHERE CONVECTION BECOMES MORE SURFACE BASED DAMAGING WINDS ALSO
BECOME MORE PROBABLE. IN ADDITION...WITH SURFACE LOW
APPROACHING...TORNADO THREAT INCREASES ACROSS SOUTHWEST FA AND
NEAR THE WARM FRONT. SPC HAS PUT SOUTHWESTERN FA IN MODERATE RISK
WHICH LOOKS GOOD. FOR ENTIRE FA WILL HIGHLIGHT SEVERE THREAT IN
GRIDS/ZFP. WILL HIT POPS HARD AS MOST OF FA SHOULD GET MEASURABLE
PRECIPITATION. AS FAR AS TEMPERATURES...MOS GUIDANCE IS SIMILAR
AND LOOKS GOOD WITH SOME COLD ADVECTION BEGINNING LATER TONIGHT
AFTER SURFACE LOW PASSES.

ON MONDAY DRIER AIR WORKS IN FROM THE NORTHEAST. THIS WILL SCOUR
OUT THE CLOUDS AND ALLOW SUNSHINE. COLD ADVECTION WILL OCCUR
THOUGH AND SHOULD KEEP TEMPERATURES CLOSER TO SEASONAL LEVELS IN
THE 60S. MOS GUIDANCE RELFECTS THIS AND LOOKS GOOD.

DRY WEATHER THEN CONTINUES MONDAY NIGHT INTO MUCH OF TUESDAY NIGHT
AS HIGH PRESSURE TAKES OVER.

ANOTHER UPPER LOW MOVES INTO IA BY WEDNESDAY AFTERNOON. A SURFACE
FRONT WELL AHEAD OF THIS LOW WILL BRING ANOTHER ROUND OF RAIN TO
THE FA...POSSIBLY AS EARLY AS LATE TUE NIGHT. PREVIOUS GRIDS
REFLECTED THIS AND LOOK GOOD.

&&

.IND WATCHES/WARNINGS/ADVISORIES...NONE.
&&

CS
Hazardous weather outlook, Apr 16, 5:58 AM EDT, 9 hours 46 minutes before
HAZARDOUS WEATHER OUTLOOK...CORRECTION
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
558 AM EDT SUN APR 16 2006

INZ021-028>031-035>049-051>057-060>065-067>072-171000-
CARROLL-WARREN-TIPPECANOE-CLINTON-HOWARD-FOUNTAIN-MONTGOMERY-
BOONE-TIPTON-HAMILTON-MADISON-DELAWARE-RANDOLPH-VERMILLION-PARKE-
PUTNAM-HENDRICKS-MARION-HANCOCK-HENRY-VIGO-CLAY-OWEN-MORGAN-
JOHNSON-SHELBY-RUSH-SULLIVAN-GREENE-MONROE-BROWN-BARTHOLOMEW-
DECATUR-KNOX-DAVIESS-MARTIN-LAWRENCE-JACKSON-JENNINGS-
458 AM CDT SUN APR 16 2006 /558 AM EDT SUN APR 16 2006/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL INDIANA.

.DAY ONE...TODAY AND TONIGHT.

WEATHER HAZARDS EXPECTED:
DAMAGING WINDS...
LARGE HAIL...
HEAVY RAINFALL

AREAS AFFECTED AND TIMING:
THE MAIN THREAT OF SEVERE WEATHER WILL BE THE LATER HALF OF THIS
AFTERNOON AND THIS EVENING. SEVERE WEATHER IS POSSIBLE ACROSS ALL
OF CENTRAL INDIANA THIS AFTERNOON AND MAINLY ALONG AND SOUTH OF
INTERSTAGE 70 THIS EVENING.

DISCUSSION:
THUNDERSTORMS MAY TEMPORARILY END THIS MORNING. HOWEVER DAY TIME
HEATING WILL PRODUCE VERY UNSTABLE CONDITIONS BY THIS AFTERNOON. A
LOW PRESSURE SYSTEM OVER IOWA WILL TRACK TO JUST NORTH OF SAINT
LOUIS BY LATE AFTERNOON AND ACROSS SOUTHERN INDIANA TONIGHT. THIS IS
RIGHT ALONG A STATIONARY FRONT WHICH EXTENDS ACROSS CENTRAL ILLINOIS
AND THE SOUTHERN PORTIONS OF CENTRAL INDIANA. THUNDERSTORMS ARE
EXPECTED TO DEVELOP OVER ILLINOIS THIS AFTERNOON AND TRACK EAST
ACROSS OUR REGION LATE THIS AFTERNOON AND EARLY TONIGHT.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

LOW LAND FLOODING MAY RETURN OVER THE NEXT FEW DAYS ALONG PORTIONS OF
THE WHITE...EAST FORK OF THE WHITE RIVER AND THE WABASH RIVER
BECAUSE OF LOCALLY HEAVY RAINFALL TONIGHT.

ISOLATED THUNDERSHOWERS ARE POSSIBLE WEDNESDAY THROUGH SATURDAY.
HOWEVER NONE OF THESE ARE EXPECTED TO BE SEVERE AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND EARLY TONIGHT.

&&

THIS PRODUCT IS NOW AVAILABLE IN GRAPHICAL FORMAT...ALONG WITH
OTHER WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION...AT
HTTP://WEATHER.GOV/IND (ALL LOWERCASE)

JH

The office that day

Everything else NWS Indianapolis, IN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 16, 8:37 AM EDTSevere Thunderstorm WarningINDGreene, Monroe38 min
Apr 16, 8:40 AM EDTSevere Thunderstorm WarningINDParke, Vermillion50 min
Apr 16, 9:05 AM EDTSevere Thunderstorm WarningINDParke, Putnam40 min
Apr 16, 2:43 PM EDTSevere Thunderstorm WarningINDFountain, Warren47 min
Apr 16, 3:02 PM EDTSevere Thunderstorm WarningINDFountain, Montgomery, Tippecanoe43 min
Apr 16, 4:15 PM EDTSevere Thunderstorm WarningINDClinton, Montgomery, Tippecanoe45 min
Apr 16, 5:16 PM EDTTornado WarningINDClinton29 min
Apr 16, 5:40 PM EDTTornado WarningINDClinton, Howard, Tipton35 min
Apr 16, 6:15 PM EDTSevere Thunderstorm WarningINDHoward, Tipton45 min
Apr 16, 7:03 PM EDTTornado WarningINDSullivan42 min
Apr 16, 7:17 PM EDTTornado WarningINDParke, Vermillion43 min
Apr 16, 7:25 PM EDTTornado WarningINDKnox50 min
Apr 16, 7:41 PM EDTTornado WarningINDSullivan34 min
Apr 16, 7:43 PM EDTSevere Thunderstorm WarningINDSullivan47 min
Apr 16, 7:56 PM EDTTornado WarningINDParke, Vermillion64 min
Apr 16, 7:57 PM EDTTornado WarningINDDaviess, Knox48 min

Nearby

Severe Thunderstorm Warnings in Indiana, 2006Every severe thunderstorm warning in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.